Sinus tachycardia: Mgmt
Last updated: 03/04/2015
The definition of sinus tachycardia is a regular heart rhythm where there is a P wave before every QRS complex where beats per minute are greater than 100. This elevated heart rate is due to increased conduction via the SA node from sympathetic stimulation. Typically, the management of sinus tachycardia consists of diagnosing the underlying cause and if possible treating it. The differential diagnosis can be broad and it may be useful to consider etiologies falling into categories including physiologic response, response to a pathologic process, or drug related with additional considerations in the setting of undergoing surgery/anesthesia.
Examples of sinus tachycardia as a physiologic response include to pain, anxiety, or may indicate inadequate depth of anesthesia. It may be a response in order to increase cardiac output to compensate for hypovolemia, anemia, hypoxemia, hypoglycemia, fever, or sepsis. In the OR setting, other possibilities include stimulation from an inflated tourniquet, or bladder distension in cases where a foley catheter is not present. With consideration of additional vital signs (blood pressure, oxygen saturation, temperature) these potential etiologies can be narrowed down. Interventions such as administering a fluid bolus, adjustment in the ventilator settings, or increasing the depth of anesthesia may be attempted to see if there is any effect on the heart rate. Additional blood work may be necessary to further evaluate for presence of blood loss or developing sepsis in order to consider additional interventions such as transfusion, antibiotic therapy, etc.
Pathologic processes relating to sinus tachycardia (though not as common) are important to include in the differential diagnosis as failure to recognize certain conditions and intervene may result in severe adverse outcomes for the patient. Cardiac etiologies include acute myocardial infarction or ischemia, pericarditis, tamponade, or CHF. Of particular note sinus tachycardia can occur in a third of individuals with acute MI and persistent tachycardia is a poor prognostic indicator. Pulmonary etiologies may include tension pneumothorax, pulmonary edema, or pulmonary embolus (including blood, air, fat, etc). Other underlying medical causes include hyperthyroidism or pheochromocytoma.
Drug induced sinus tachycardia may occur via agents that cause sympathetic stimulation. In particular in the setting of the OR, commonly used anticholinergic drugs including atropine and glycopyrrolate, or vagal blocking agents such as pancuronium, or desflurane. The patient may have also ingested cocaine, amphetamine, caffeine or nicotine. If a local anesthetic was injected by the surgeon with epinephrine this may induce a transient tachycardia, or with excessive local anesthetic use or inadvertent intravascular injection may represent manifestations of local toxicity. Additionally drug related pathologic causes to consider include allergy/anaphylaxis, malignant hyperthermia, or alcohol withdrawal.
In addition to treating the underlying condition, treatment of the sinus tachycardia can be provided by giving supplemental oxygen as to keep up with the increased oxygen demand. Beta-blockers may also be administered. In particular it is important to consider the baseline condition of the patient and any pre-existing cardiac conditions such as CAD or CHF as patients with such conditions may not tolerate prolonged sinus tachycardia as a young healthy individual would. Caution must be used however when treating tachycardia of unknown etiology with beta blockers as the increased heart rate may be a compensatory mechanism increasing cardiac output as discussed above and this may cause a sudden decrease in blood pressure which may prove dangerous. Also individuals with reactive airway disease who may be predisposed to bronchospasm may not tolerate beta blocker therapy.
- Watterson LM1, Morris RW, Williamson JA, Westhorpe RN. Crisis management during anaesthesia: tachycardia. Qual Saf Health Care. 2005 Jun;14(3):e10. Link
- Becker RC, Burns M, Gore JM, Spencer FA, Ball SP, French W, Lambrew C, Bowlby L, Hilbe J, Rogers WJ. Early assessment and in-hospital management of patients with acute myocardial infarction at increased risk for adverse outcomes: a nationwide perspective of current clinical practice. The National Registry of Myocardial Infarction (NRMI-2) Participants. Am Heart J. 1998;135(5 Pt 1):786. Link
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License.